Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 25, 2004, 12:11 AM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 12:11 AM EDT (04:11 UTC)
- Expired
- May 25, 2004, 3:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 250412 FFWRNK VAC185-250715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 AM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 315 AM EDT * AT 1208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR CEDAR BLUFF...OR ABOUT OVER RICHLANDS...MOVING EAST AT 15 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... 5 MILES SOUTH OF BANDY BY 1220 AM EDT OVER CLIFFIELD BY 1230 AM EDT 8 MILES SOUTH OF AMONATE BY 1235 AM EDT DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3718 8188 3701 8191 3702 8153 3721 8140 $$ KK
1 follow-up statement
000 WGUS71 KRNK 250500 FFSRNK VAC185-250715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1258 AM EDT TUE MAY 25 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 AM EDT FOR TAZEWELL COUNTY... AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH HEAVY RAINS LOCATED NEAR CEDAR BLUFF...OR ABOUT OVER RICHLANDS. THESE STORMS WERE MOVING EAST AT 15 MPH. AUTOMATED RAIN GAGES INDICATED THAT 3 TO 4 INCHES OF RAIN HAD FALLEN DURING THE PAST 3 HOURS IN THE CEDAR BLUFF AND RICHLANDS AREAS. FLOODING IS EXPECTED ALONG THE CLINCH RIVER AND MANY OF IT TRIBUTARIES IN WESTERN TAZEWELL COUNTY. FLASH FLOODING WILL OCCUR IN AND AROUND...AMONATE...BANDY...CEDAR BLUFF...CLAYPOOL HILL...CLIFFIELD...GLEN BURKE...JEWELL RIDGE... RAVEN...RICHLANDS...TAZEWELL AND TIPTOP. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3718 8188 3701 8191 3702 8153 3721 8140 $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:55 PM EDT, 16 minutes earlier.
Area forecast discussion, May 24, 11:55 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 PM EDT MON MAY 24 2004 .DISCUSSION... BASED ON BEHAVIOR OF CONVECTION PUSHING INTO WESTERN SECTIONS OF THE FA...NOT REALLY EXPECTING IT TO DIE OUT AS S/WV MAKES ITS WAY ACROSS THE FA TONIGHT. ATMOS NOT STABILIZING VERY QUICKLY. UPDATING FCST TO KEEP POPS GOING ALL NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JDS
Hazardous weather outlook, May 24, 5:49 AM EDT, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EDT MON MAY 24 2004 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946- ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC- WYTHE VA- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058- 059-250946- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 24, 6:32 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL RICHLANDS 37.10N 81.80W
05/24/2004 0.88 INCH TAZEWELL VA TRAINED SPOTTER
&&
DOCLocal storm report, May 24, 6:51 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL CLIFFIELD 37.10N 81.67W
05/24/2004 0.88 INCH TAZEWELL VA PUBLIC
&&
CALLocal storm report, May 24, 7:54 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 6 SE CLAYPOOL HILL 37.00N 81.68W
05/24/2004 0.88 INCH TAZEWELL VA PUBLIC
&&
DOCSpecial weather statement, May 24, 8:26 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 826 PM EDT MON MAY 24 2004 WVZ045-250100- GREENBRIER- 826 PM EDT MON MAY 24 2004 ...STRONG THUNDERSTORMS IN WESTERN GREENBRIER COUNTY... NOAA WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS OVER EXTREME WESTERN GREENBRIER COUNTY THIS EVENING. THE STORMS WILL MOVE TO THE EAST AT 25 MPH AND WILL REACH MARFRANCE BY 8:45 PM AND DUO AROUND 9:00 PM. EXPECT SMALL HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THESE STORMS. STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORMS PASS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CL
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:16 AM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| May 25, 2:39 AM EDT | Severe Thunderstorm Warning | RNK | Floyd | 51 min |
| May 25, 3:01 AM EDT | Flash Flood Warning | RNK | Tazewell | 4 hr |
| May 25, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 45 min |
| May 25, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| May 25, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 47 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.